Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 92, NWS Jackson, KY

July 2, 2004Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 2, 2004, 4:45 PM EDT for Rockcastle County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 4:45 PM EDT (20:45 UTC)
Expired
Jul 2, 2004, 6:45 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 022046
FFWJKL
KYC203-022245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKCASTLE COUNTY IN EASTERN KENTUCKY.

* UNTIL 645 PM EDT.

* AT 440 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER BROMO...OR ABOUT 6 MILES SOUTHWEST OF MOUNT VERNON.  THE
  AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* THE EXCESSIVE RAINFALL WILL BE...
  3 MILES SOUTH OF OTTOWA AT 455 PM EDT.
  OVER QUAIL AT 505 PM EDT.
  OVER WILLAILLA AT 520 PM EDT.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3734 8451 3741 8448 3741 8448 3743 8435
      3729 8431 3728 8430 3726 8430 3725 8431
      3723 8438

$$

GREIF/WESTERGARD
1 follow-up statement
000 
WGUS73 KJKL 022222
FFSJKL
KYC203-022230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
622 PM EDT FRI JUL 2 2004

...THE FLASH FLOOD WARNING FOR ROCKCASTLE COUNTY HAS BEEN
CANCELLED...

AT 622 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS
THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

WESTERGARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:33 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 2, 4:33 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT FRI JUL 2 2004

.DISCUSSION...

ATTM...SHOWER ACTIVITY FOCUSED MAINLY JUST TO THE NORTHWEST OF THE
CWA. GIVEN WEAK UPPER LEVEL WIND PROFILE IN ASSOCIATION WITH WEAK
RIDGING NOSING IN FROM THE SE INTO THE AREA...CELLS MOVING VERY
SLOWLY...WITH THE POTENTIAL OF ISOLATED URBAN OR SMALL STREAM
FLOODING. POPS FOR TONIGHT MAXIMIZE EARLY...AS ACTIVITY SHOULD BEGIN
TO FAIL AS THE EVENING PROGRESSES...BUT INSTABILITY SHOULD LINGER
LONG ENOUGH TO TAP INTO S/WV ON UPSTREAM SIDE OF 500MB RIDGING...AND
DOWNSTREAM SIDE OF TROUGHING TO THE WEST WORKING IN FROM THE SW
TONIGHT. HOWEVER...THINK THE MESOETA IS OVERDOING OVERNIGHT PRECIP
PATTERN...BUT ACTIVITY SHOULD BEGIN TO FIRE UP AGAIN TOMORROW AS
S/WS WILL BE SLOW TO PROGRESS...RESULTING IN BETTER COVERAGE
TOMORROW THAN WAS SEEN TODAY.

STRONG MERIDIONAL TROUGH STILL IN THE CARDS FOR INDEPENDENCE
DAY...BUT INDICATIONS ARE THAT SFC INFLECTION AND ASSOCIATED S/WV
ENERGY WILL BE PROGRESSING NICELY...MEANING A MARKED DECREASE IN
POPS COME THE EVENING HOURS.

SFC LOW ASSOCIATED WITH UPPER TROUGH AND SUNDAY POPS WILL PULL
QUICKLY OFF TO THE NE...STRETCHING SFC BOUNDARY SOUTHWESTWARD INTO
TX PANHANDLE. UNSETTLED WEATHER REMAINS THROUGH AT LEAST WED
NIGHT...WHEN OP GFS...ENSEMBLE GFS...AND HPC SOLUTION SUGGESTED AN
AIRMASS CHANGE...AND A TURN TO MORE NORTHERLY FLOW AHEAD OF SFC
RIDGING...AND THE POTENTIAL FOR FAIRLY DRY WX LATE IN THE WORK WEEK.
BEFORE THEN...FORECASTED 850 TEMPS...HEIGHTS...AND MOS
GUIDANCE...INCLUDING ENSEMBLE NUMBERS...SUGGEST TEMPS WELL ABOVE
NORMAL FOR THIS TIME OF THE YEAR.

&&

.PREV DISCUSSION...

1140 AM EDT FRI JUL 2 2004

15Z SFC ANALYSIS SHOWS A VERY MOIST WARM FRONT LYING JUST NORTH OF
THE OHIO RIVER. SOUTH OF THIS DEWPOINTS ARE RUNNING IN THE UPPER 60S
TO LOWER 70S. SCATTERED SHOWERS AND A COUPLE OF THUNDERSTORMS ROLLED
THROUGH EAST KENTUCKY BENEATH THIS BOUNDARY EARLIER IN THE MORNING
...THOUGH THEY HAVE WEAKENED SIGNIFICANTLY OVER THE PAST COUPLE OF
HOURS. AN AREA OF MODERATE SHOWERS PARKED OVER SOUTHEAST LETCHER
COUNTY BETWEEN 9 AND 11 AM CAUSING FLASH FLOODING IN THE COWAN AREA.
EXPECT MORE OF THE SAME THIS AFTERNOON AS DIURNAL HEATING AND SOME
BREAKS IN THE CLOUDS ALLOW MORE ORGANIZED STORMS TO DEVELOP WITH
ISOLATED FLOODING POSSIBLE. THE CURRENT FORECAST HAS THIS WELL IN
HAND. SO NO UPDATES EXPECTED...THOUGH...WE MAY TWEAK HOURLY TEMPS
AND POPS IN THE GRIDS BASED ON CURRENT CONDITIONS.

555 AM EDT FRI JUL 2 2004

CURRENT WV IMAGERY SHOWS INCREASING MID AND UPPER LEVEL MOISTURE
WORKING NORTH INTO THE CWA. AN UPPER LEVEL LOW WAS OVER KS. SFC
DEWPOINTS EARLY THIS MORNING WERE IN THE UPPER 60S. 0Z OHX RAOB HAD
A PW OF 1.99...WHILE ILN HAD A PW OF 1.34.  IN THIS WARM AND MOIST
AIRMASS A WEAK UPPER LEVEL DISTURBANCE OVER TN HAS HELPED TO
INITIATE SCATTERED SHRA AND EVEN A TSRA OR TWO OVER MAINLY THE
SOUTHERN HALF OF THE CWA. WEAK WIND FIELDS ALOFT HAVE LED TO SLOW
MOVEMENT OF THE CONVECTION.

WITH DEEPER MOISTURE AND BOUNDARIES LEFTOVER FROM CONVECTION ON THU
AND THU NIGHT...AS WELL AS CLOSER PROXIMITY TO A WEAK UPPER LEVEL
DISTURBANCE...EXPECT BETTER COVERAGE OF CONVECTION AND MORE CLOUDS
IN THE SW COUNTIES. WENT WITH SLIGHTLY LOWER HIGH TEMPS IN THAT
REGION AS A RESULT...WITH THE WARMEST TEMPS IN THE NORTH AND FAR
EAST. INCREASED POPS TO LIKELY (70%) IN THE SOUTHWEST FOR TODAY
GIVEN THE FACTORS ABOVE AND THE FACT THAT GUIDANCE HAS ALSO
INCREASED TO THIS RANGE. WENT WITH THE LOWEST POPS IN THE NORTH.
WITH WEAK SHEAR AND HIGH PWS...MAIN CONCERN IS FOR LOCALLY HEAVY
RAIN FROM TSRA. CONTINUED CHANCE POPS INTO TONIGHT AS MOIST AIRMASS
REMAINS IN PLACE AND UPPER TROUGH AXIS APPROACHES AND LEAD WEAK SW/V
IS PROGGED TO MOVE OVERHEAD. LOWS TONIGHT SHOULD BE CLOSE TO WHAT IS
OBSERVED FOR LOWS LATER THIS MORNING.

FOR SAT AND SAT NIGHT...WITH MOIST ATMOSPHERE IN PLACE CONTINUED
LIKELY POPS FOR THE WESTERN 2/3 OF THE CWA AS TROUGH AXIS REMAINING
FROM THE KS UPPER LOW NEARS THE REGION...WITH HIGH CHANCE (50%) IN
THE EAST...FURTHER FROM THE AFFECTS OF THE UPPER TROUGH AXIS. THE
GFS IS THE DEEPEST AND FURTHEST N WITH THE SFC LOW...WHILE THE ETA
IS A LITTLE SLOWER. WITH EITHER SOLUTION...THE TRAILING COLD FRONT
SHOULD STALL OUT ALONG OR N OF THE OH RIVER...LEAVING THE REGION IN
THE WARM SECTOR TO END THE NEAR TERM PERIOD. UPPER DIVERGENCE MAY BE
BETTER THAN FIRST THOUGHT ON SAT NIGHT/SUN AS MODELS HAVE ALSO
TRENDED MORE NEGATIVELY TITLED WITH THIS SYSTEM. THUS...WITH HIGH PW
AIR IN PLACE SOME LOCALLY HEAVY RAIN COULD BE POSSIBLE WITH RATHER
SLOW STORM MOVEMENT. CLOUDS AND RAINFALL FROM CONVECTION SHOULD
SUPPRESS MAX TEMPS A COUPLE OF DEGREES ON BOTH SAT AND SUN. FOR POPS
TRIED TO GO WITH A COMPROMISE IN TIMING BETWEEN THE ETA AND SLIGHTLY
FASTER GFS.

THE REGION WILL BE IN THE WARM SECTOR FOR MUCH OF THE EXTENDED
PERIOD. BEST CHANCE FOR CONVECTION ON MON AND TUE SHOULD BE IN THE
AFTERNOON OR EVENING AND ADDED MORE OF A DIURNAL TREND TO POPS.
UPPER RIDGING ON TUE COMBINED WITH 8H TEMPS OF 18 TO 19C SHOULD LEAD
TO HIGHS APPROACHING OR PERHAPS EXCEEDING 90 IN THE WARMEST SPOTS.
FOR NOW...LEFT THE REST OF THE EXTENDED PERIOD AS IS. OVERALL...A
SEASONALLY WARM AND HUMID PATTERN IS EXPECTED.

1030 PM EDT THU JUL 1 2004

CURRENTLY IN THE PROCESS OF UPDATING THE FORECAST...PRIMARILY TO
LOWER 1ST PERIOD POPS. ONLY VERY ISOLATED SHOWERS REMAIN...NOT
ENOUGH TO EVEN WARRANT A MENTIONED POP. HOWEVER...MODELS DO INDICATE
AN INCREASE IN DEEP LAYER MOISTURE/PRECIPITABLE WATER FROM THE SW
OVERNIGHT AND GENERATE LIGHT PRECIP IN THE SW. SHOWERS ARE
CONTINUING TO OUR SW IN TN. HAVE OPTED TO LEAVE 20 PERCENT
PROBABILITY IN THE FORECAST IN THE SW...WHICH IS ACTUALLY BELOW MOS
GUIDANCE.

411 PM EDT THU JUL 1 2004

ATTM...SHOWERS AND THUNDERSTORMS MAINLY FOCUSED TO THE SW OF THE
CWA...THROUGH WESTERN KY AND CENTRAL AND WESTERN TN. THIS ACTIVITY
IS IN ASSOCIATION WITH FAIRLY ABUNDANT INSTABILITY...AND TRIGGERED
BY S/WV PROPAGATING EASTWARD...NOW IN SOUTHERN ILL...FAR WESTERN
KY...AND FAR WESTERN TN. THIS SHOULD SLACKEN AFTER SUNSET...ENOUGH
TO JUSTIFY THE 40 POPS IN THE SW CWA...AND 30 ELSEWHERE. FRONT THAT
WAS THROUGH OUR AREA EARLY TODAY...HAS SINCE WASHED OUT QUITE
EXTENSIVELY. WITH ABUNDANT MOISTURE SET UP IN A DEEP LAYER
OVERNIGHT...THE COOLING THAT THE AREA SHOULD SEE OVERNIGHT...SHOULD
WARRANT THE DEVELOPMENT OF FOG...ESPECIALLY IN THE SW CWA WHERE MORE
PRECIP HAS BEEN SEEN. PATCHY IN MOST AREAS...AND WIDESPREAD IN THOSE
SW CWA AREAS.

ANY PRECIP TOMORROW SHOULD FIRE UP EARLY AS S/WV ENERGY ROTATED
THROUGH IN THE MORNING HOURS...THEN...A FORECAST SOUNDINGS MUCH LIKE
TODAY WILL TAKE PRECEDENCE...MEANING A LITTLE SLACKENING OF COVERAGE
IN THE AFTERNOON.

BEST CHANCE WILL COME SAT LATER SAT AFTERNOON AND SAT EVENING...AS
WARM SECTOR EFFECTS MOST PRONOUNCED...AND THE APPROACH OF STRONG
MERIDIONALY S/WV LOOKS TO BE A VERY GOOD BET...BUT SHOULD ONLY MAKE
IT TO WESTERN KY BY END OF SHORT TERM...IN ASSOCIATION WITH COLD
FRONT THREATENING FOR THE 4TH. NEVERTHELESS...CHANCES FOR PREIP SAT
WITH ABUNDANT INSTABILITY AND ENERGY ON THE DOORSTEP LOOK GOOD.

EXTENDED...SUN-THU...LOW PRESSURE THIS WEEKEND STILL LOOKS TO TRACK
NNE INTO SRN CANADA. THIS WILL DRAG A FNT INTO THE AREA BUT LACK OF
SIG CAA WILL ALLOW FNT TO STAGNATE AT OR NEAR THE OH RVR. THIS KEEPS
OUR CWFA IN THE WRM SECTOR WITH INCREASING POTENTIAL FOR TSRA/+TS
EACH DAY FROM MON THRU LATE WED.

MAIN CONCERN FOR THE EXTENDED WILL BE FLOODING. COPIOUS MOISTURE AND
SLOW MOVING CONVECTION WILL DROP RAINFALL RATES OF ONE INCH/HR OR
BETTER FOR THE LATE AFTERNOON AND EARLY EVENINGS.

EARLY THU A BETTER FNT FINALLY CLEARS THE AIR AND ALLOWS A RIDGE TO
BUILD INTO THE SERN 1/4 OF THE CONUS. EXPECT SEVERAL DAYS OF
RELATIVELY DRY WX FROM THU ON AS THE WEAK FLOW AROUND THE BERMUDA
HIGH WILL TAKE TIME TO REPLACE THE HIGH PW.

&&

.JKL...NONE.

&&

PIEPER
Hazardous weather outlook, Jul 2, 7:27 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
727 AM EDT FRI JUL 2 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
740 AM EDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. UPPER LEVEL STEERING
WINDS WILL BE WEAK...SO LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM
THUNDERSTORMS THAT DEVELOP TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH THURSDAY.
THE BEST CHANCE FOR THUNDERSTORMS IS ON SATURDAY AND SUNDAY. SOME
LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM ANY THUNDERSTORMS THAT
DEVELOP ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

JP

In the hours before

Local storm report, Jul 2, 3:18 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
318 PM EDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      4 S WHITESBURG          37.06N 82.83W
07/02/2004                   LETCHER            KY   COUNTY OFFICIAL

            GREATER THAN SIX INCHES OF WATER WAS FLOWING ACROSS THE
            INTERSECTION OF HIGHWAYS 119 AND 2035. NEAR THE COMMUNITY
            OF COWAN TWO TO THREE PEOPLE WERE EVACUATED. 15 HOMES
            SUSTAINED INTERIOR WATER DAMAGE WITH AN ADDITIONAL 15
            HOMES RECEIVING EXTERIOR WATER DAMAGE. THREE TO FOUR
            BRIDGES WERE WASHED OUT AND A PORTION OF HIGHWAY 931 WAS
            DAMAGED. REPORTED RECEIVED FROM COUNTY JUDGE.

&&

HYSELL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:14 AM EDTFlash Flood WarningJKLLetcher2 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.